Alert archive / Minnesota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 68, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 4, 2014, 5:32 AM CDT for 4 counties in Minnesota. It was in force for 58 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 4, 2014, 5:32 AM CDT (10:32 UTC)
- Expired
- Sep 4, 2014, 6:30 AM CDT
- In force
- 58 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Becker County, MN, Hubbard County, MN, Otter Tail County, MN, Wadena County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 207 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 4, 5:42 AM CDT | TORNADO 1 | 2 Ssw New York Mills, MN | A TORNADO WRAPPED IN DOWNBURST WINDS AND HEAVY RAIN TRACKED INTERMITTENTLY FOR ABOUT 2 MILES ACROSS EASTCENTRAL NEWTON TOWNSHIP...TO ABOUT 1SE OF NEW YORK MILLS BY 545 AM CDT. THE TORNADO KNOCKED DOWN NUMEROUS TREES OR LARGE TREE BRANCHES ALONG ITS ROUTE...BRO |
| Sep 4, 5:57 AM CDT | HAIL 1.75 | New York Mills, MN | RELAYED VIA FACEBOOK |
| Sep 4, 6:15 AM CDT | TSTM WND DMG | Wadena, MN | MEASURED WIND GUST TO 72 MPH. LARGE NUMBER OF TREES DOWN IN THE CITY. LIGHT POLES DOWN. TREES ON ROOFS OF HOMES. |
| Sep 4, 6:15 AM CDT | TSTM WND GST 84 | Verndale, MN | MEASURED ON MNDOT RWIS. |
| Sep 4, 6:28 AM CDT | TSTM WND GST 79 | 10 E Verndale, MN | MEASUREMENT AT STAPLES AIRPORT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 4, 1:48 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 10.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2049 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 892 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 243 m²/s²
- 0-3 km storm-relative helicity
- 337 m²/s²
- Significant tornado parameter
- 3.4
- Supercell composite
- 14.3
The text
As transmitted, in the capitals the NWS used until 2016.
402
WUUS53 KFGF 041032
SVRFGF
MNC005-057-111-159-041130-
/O.NEW.KFGF.SV.W.0068.140904T1032Z-140904T1130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
532 AM CDT THU SEP 4 2014
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN BECKER COUNTY IN NORTHWEST MINNESOTA...
SOUTHERN HUBBARD COUNTY IN NORTH CENTRAL MINNESOTA...
EASTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
WADENA COUNTY IN CENTRAL MINNESOTA...
* UNTIL 630 AM CDT
* AT 529 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PERHAM...AND
MOVING EAST AT 50 MPH. THERE IS ANOTHER CELL LOCATED NEAR NIMROD
ALSO MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BUTLER AND NEW YORK MILLS AROUND 540 AM CDT.
HILLVIEW AND BLUFFTON AROUND 545 AM CDT.
MIDWAY AND WADENA AROUND 550 AM CDT.
SEBEKA AND MENAHGA AROUND 555 AM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE WOLF LAKE...PONSFORD...
OSAGE...VERNDALE...BLUE GRASS AND NIMROD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.
&&
LAT...LON 4680 9469 4680 9477 4640 9477 4637 9472
4636 9486 4636 9514 4610 9515 4610 9527
4612 9571 4712 9574 4715 9467
TIME...MOT...LOC 1031Z 261DEG 43KT 4662 9551
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
JR2 follow-up statements
859
WWUS53 KFGF 041113
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
613 AM CDT THU SEP 4 2014
MNC005-057-041122-
/O.CAN.KFGF.SV.W.0068.000000T0000Z-140904T1130Z/
HUBBARD MN-BECKER MN-
613 AM CDT THU SEP 4 2014
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BECKER AND SOUTHERN
HUBBARD COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4611 9549 4668 9544 4670 9514 4679 9477
4640 9477 4637 9472 4636 9486 4636 9514
4610 9515 4610 9527
TIME...MOT...LOC 1112Z 261DEG 43KT 4670 9480
$$
MNC111-159-041130-
/O.CON.KFGF.SV.W.0068.000000T0000Z-140904T1130Z/
WADENA MN-OTTER TAIL MN-
613 AM CDT THU SEP 4 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN OTTER
TAIL AND WADENA COUNTIES UNTIL 630 AM CDT...
AT 609 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NIMROD...AND
MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
OTTER TAIL AND WADENA COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.
&&
LAT...LON 4611 9549 4668 9544 4670 9514 4679 9477
4640 9477 4637 9472 4636 9486 4636 9514
4610 9515 4610 9527
TIME...MOT...LOC 1112Z 261DEG 43KT 4670 9480
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
HOPKINS566
WWUS53 KFGF 041127
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
627 AM CDT THU SEP 4 2014
MNC111-159-041137-
/O.EXP.KFGF.SV.W.0068.000000T0000Z-140904T1130Z/
WADENA MN-OTTER TAIL MN-
627 AM CDT THU SEP 4 2014
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN OTTER TAIL AND WADENA
COUNTIES WILL EXPIRE AT 630 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT.
LAT...LON 4611 9549 4668 9544 4670 9514 4679 9477
4640 9477 4637 9472 4636 9486 4636 9514
4610 9515 4610 9527
TIME...MOT...LOC 1127Z 261DEG 43KT 4673 9454
$$
HOPKINSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 5:06 AM CDT, 26 minutes earlier.
Area forecast discussion, Sep 4, 5:06 AM CDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 506 AM CDT THU SEP 4 2014 .UPDATE... ISSUED AT 510 AM CDT THU SEP 4 2014 STRONG TO SEVERE THUNDERSTORMS CONTINUE OVER PORTIONS OF THE SOUTHERN RED RIVER VALLEY AND WEST CENTRAL MINNESOTA. SVA CONTINUES THROUGH 12Z...AND IT LOOKS LIKE MCS WILL MOVE OUT OF AREA BY AROUND THAT TIME. TWEAKS TO POPS TO TRY AND ACCOUNT FOR MOVEMENT OF SYSTEM. && .SHORT TERM...(TODAY THROUGH FRIDAY) ISSUED AT 230 AM CDT THU SEP 4 2014 SEVERE THUNDERSTORM WATCH 492 IN EFFECT UNTIL 7AM FOR THE SOUTHERN THIRD OF CWFA. AS HAS BEEN ADVERTISED A VERY STRONG...FOR EARLY SEPTEMBER UP HERE...SEVERE WEATHER SCENARIO HAS DEVELOPED AND WILL IMPACT THE CWFA THROUGH 12Z TO 15Z. CLUSTERS OF STRONG TO SEVERE STORMS FORECAST TO DEVELOP AND MOVE QUICKLY ACROSS THE SOUTHERN RED RIVER VALLEY WITH 60 TO 70 KTS BULK SHEAR...0-1KM CAPE TO 2000 J/KG AND 700 MB WAA. DAMAGING WIND AND LARGE HAIL THE MAIN RISK...BUT HIGH VGP IN THE LOWER 0 - 3 KM LAYER AND PRESENCE OF SHARP BOUNDARY SUPPORT ISOLD TORNADOES. STORMS SHIFT QUICKLY EAST BY 18Z. DRY SLOT MOVES IN FROM THE SOUTHWEST SO THE BULK OF THE PRECIPITATION IS CONFINED TO OUR EASTERN AND NORTHERN CWFA FOR THE AFTERNOON AND EARLY EVENING. NORTHWEST WINDS BEHIND THE LOW MAY GUST TO NEAR 30 KTS... BORDERLINE WIND ADVISORY CRITERIA. WRAP AROUND RAIN/SHOWERS EXPECTED TO IMPACT MAINLY NORTHERN RED RIVER VALLEY 18Z - 06Z FRIDAY. FOR FRIDAY THE AREA SHOULD BE UNDER BROAD NORTHWEST FLOW WITH DIMINISHING WINDS. .LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 230 AM CDT THU SEP 4 2014 FRIDAY NIGHT INTO SATURDAY SHOULD BE QUIET WEATHER AS SURFACE HIGH MOVES ACROSS THE NORTHERN PLAINS. SUNDAY THROUGH WEDNESDAY...MODELS ARE IN PRETTY GOOD AGREEMENT WITH NEAR ZONAL FLOW ALOFT AND VARIOUS SHORTWAVES MOVING INTO THE AREA...ALTHOUGH THERE ARE MINOR DIFFERENCES IN TIMING. WINDS SHIFTING TO THE SOUTH AHEAD OF A SFC TROUGH SUNDAY AND MONDAY WILL BRING A WARMING TREND AND SOME CHANCES OF PRECIP BY MONDAY AS SOME MOISTURE RETURN OCCURS. BY MID WEEK...THE NEXT MORE SIGNIFICANT SHORTWAVE DIGS INTO THE NORTHERN PLAINS. THIS WILL HELP DRAG A PRETTY STRONG COLD FRONT DOWN INTO THE CWA. THERE SHOULD BE SOME PRECIP CONTINUING THROUGH TUESDAY WITH THE FRONTAL PASSAGE...ALONG WITH TEMPERATURES DROPPING WELL BELOW SEASONAL AVERAGES BY THE END OF THE PERIOD. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT) ISSUED AT 1144 PM CDT WED SEP 3 2014 SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REGION TONIGHT. USED THE LATEST RADAR IMAGERY AND HI-RES MODEL GUIDANCE FOR TIMING. THIS ACTIVITY IS EXPECTED TO AFFECT EACH TAF SITE FOR AT LEAST A BRIEF PERIOD OF TIME. THE STRONG ACTIVITY WILL BE ACROSS SOUTHEAST NORTH DAKOTA...AND MAY AFFECT KFAR. BEHIND THIS PRECIP...ANTICIPATE A PERIOD OF MVFR CIGS FOR A FEW HOURS. THEN...VFR CONDITIONS AS WINDS BECOME WESTERLY (AND GUSTY). && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...EWENS SHORT TERM...EWENS LONG TERM...EWENS/JR AVIATION...TG
Hazardous weather outlook, Sep 3, 5:56 PM CDT, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 556 PM CDT WED SEP 3 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-041045- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 556 PM CDT WED SEP 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TONIGHT STRONG TO SEVERE STORMS WILL BE POSSIBLE LATER TONIGHT ACROSS EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA...MAINLY AFTER MIDNIGHT. THESE STORMS WILL BRING THE THREAT OF LARGE HAIL AND POSSIBLY STRONG WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JR/TG
In the hours before
Special weather statement, Sep 4, 2:19 AM CDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 219 AM CDT THU SEP 4 2014 MNZ002-003-NDZ029-030-039-040815- CASS ND-CLAY MN-NORMAN MN-STEELE ND-TRAILL ND- 219 AM CDT THU SEP 4 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLAY AND WESTERN NORMAN COUNTIES IN NORTHWEST MINNESOTA...AND SOUTHERN TRAILL...EXTREME SOUTHEASTERN STEELE AND NORTHERN CASS COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 315 AM CDT... AT 217 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 16 MILES NORTHWEST OF CASSELTON...OR 31 MILES NORTHWEST OF FARGO...MOVING TO THE NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM...ALONG WITH FREQUENT LIGHTNING. THE STORM WILL BE NEAR... ARTHUR AND AMENIA AROUND 225 AM CDT. HUNTER AROUND 230 AM CDT. PROSPER AROUND 235 AM CDT. HARWOOD...GRANDIN AND GARDNER AROUND 245 AM CDT. FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE MARKER 81 AROUND 245 AM CDT...AND MILE MARKER 99 AROUND 250 AM CDT... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4749 9655 4694 9632 4693 9757 4719 9766 TIME...MOT...LOC 0719Z 247DEG 33KT 4712 9734 JR
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 2:36 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Wilkin | 54 min |
| Sep 4, 3:25 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 65 min |
| Sep 4, 3:55 AM CDT | Flash Flood Warning | FGF | Clay, Wilkin | 8 hr |
| Sep 4, 4:02 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Otter Tail, Wilkin | 58 min |
| Sep 4, 4:31 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 59 min |
| Sep 4, 4:46 AM CDT | Tornado Warning | FGF | Otter Tail, Wilkin | 44 min |
| Sep 4, 4:58 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 62 min |
| Sep 4, 4:59 AM CDT | Flash Flood Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 7 hr |
| Sep 4, 5:06 AM CDT | Tornado Warning | FGF | Otter Tail, Wadena | 39 min |
| Sep 4, 5:51 AM CDT | Tornado Warning | FGF | Otter Tail, Wadena | 39 min |
| Sep 4, 6:03 AM CDT | Areal Flood Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 10 hr |
| Sep 4, 1:19 PM CDT | River Flood Watch | FGF | Clay | 4 days |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.